1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

Geriatrician review 2 yrs later

Discussion in 'I care for a person with dementia' started by Linbrusco, Jun 23, 2015.

  1. Linbrusco

    Linbrusco Registered User

    Mar 4, 2013
    1,539
    Female
    Auckland...... New Zealand
    Mum last saw the Geritrician August 13 at time of Alzheimers diagnosis.
    She started 5mg Donepezil in the December, and onto 10mg in the Feb 14 which caused tummy upsets so back to 5mg. It has helped with Mums general anxiety and mood.
    We have seen a marked decline in Mums memory and behaviour since Christmas gone.

    Mum has a Geritrician review coming up shortly, so I called our Alzheimers Key worker as what to expect.
    She said that often Donepezil is only precribed here in New Zealand for 2 yrs, especially if another memory tests shows a lesser result. Mums last one was 19/30.
    Mums last Getritrican apt I was less than impressed as he did the test in front of me, as well as asking me questions, so felt like a traitor and had to word what I said very carefully.
    This time we are seeing a different Geritrician, and I have asked Mums Key Worker to email him to see if I can email first an outline of Mums current symptoms and behaviours before seeing him.
    As my Dad has a hard time coping with Mum as he has cognitive impairment, I am rather worried that they will stop Mums Donepezil. It at least helps with her anxiety and moods still, unless they replace it with something else?
    Key Worker did say that after stopping Donepezil, there is often a marked decline.


    I'm dreading this appointment :(
     
  2. Lawson58

    Lawson58 Registered User

    About six months ago the geriatrician switched my OH from donepezil to rivastigmine patches because he was having tummy troubles. It took a while to kick in but he now is very calm and of course it is not going to cure the AD so there are other options than just donepezil. Don't be scared to ask questions at your next appointment. I am no too keen on our geriatrician either but ours is the only one in town so no choices there.
     
  3. Gigglemore

    Gigglemore Registered User

    Oct 18, 2013
    526
    British Isles
    "Key Worker did say that after stopping Donepezil, there is often a marked decline."

    This baffles me - hope key worker will explain the benefit of stopping the drug if doing so causes a marked decline. My Mum has only been on memantine but although she is now very late stage the doctor agreed to continue it as I fear she would lose the little speech she still has left.

    Hope you have a better experience with this medic, and get a chance to speak privately about your concerns.
     
  4. Kezzamac

    Kezzamac Registered User

    Apr 28, 2015
    31
    Somerset
    Hi Gigglemore
    My Mil has just started taking memantine. How long before we see any change? At the minute she's been sleeping a lot more, but no other changes. She's only been taking them for 3 weeks.
    I don't know anyone else who has had memantine, so not sure on the benefits/ problems etc.
    Thanks
     
  5. Gigglemore

    Gigglemore Registered User

    Oct 18, 2013
    526
    British Isles
    Hi Kezzamac

    Mum had been forgetting everyday nouns, which she had found very frustrating. I was astounded because I am sure that her speech improved within a week of starting memantine (she started low dose and it was gradually increased). This was much quicker than expected but when I mentioned it to an OT who came to do a driving assessment she said she had heard of this rapid improvement before.

    Sadly, although the memantine restored Mum's vocabulary it didn't seem to hold back the very rapid progression of other aspects of dementia (she is mixed AD/VD).

    Really hope it helps your MIL, I guess she will be up to the full dose soon.
     
  6. Linbrusco

    Linbrusco Registered User

    Mar 4, 2013
    1,539
    Female
    Auckland...... New Zealand

    I would say it comes down to a matter of cost.
    In New Zealand Donepezil has only been fully subsidised since 2011.
    Until then it was a drug you had to pay for. I'm not sure of cost.
    If after a period of time it appears that there is no longer any benefit, due to cost to the Healthcare system they probably stop it :(
    Mums appt will still be at least another month away.
     
  7. Kezzamac

    Kezzamac Registered User

    Apr 28, 2015
    31
    Somerset
    Thanks Gigglemore.
    She started on 5mg for 2 weeks and has been on 10mg for the last week. We have noticed no change apart from sleeping more, but hopefully it will help soon. She still speaks quite well, although does sometimes struggle to find the words she needs. Her main problem at the minute is her confusion - memories have gone, or are very confused, or are just completely untrue! These things have seen no improvement. The worst is her anxiety and depression about her situation. I was really hoping to see an improvement in this aspect, but nothing yet.
    She is also mixed AD/VD and because of her heart condition the doctor had to be careful with what she was given.
    Thanks for your reply.
     
  8. Gigglemore

    Gigglemore Registered User

    Oct 18, 2013
    526
    British Isles
    #8 Gigglemore, Jun 25, 2015
    Last edited: Jun 25, 2015
    Sorry Kezzamac - Your MIL might be different but Memantine didn't affect depression for Mum. She suddenly became very depressed about a year after starting it and I asked if she could try anti-depressants.

    She was tried on 10mg Citalopram and again responded very quickly, so continued with both prescriptions.

    Not sure if you have seen the experiences of others on this thread:
    http://forum.alzheimers.org.uk/show...apam-Lorazepam-and-now-withdrawal-of-Aricept&
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.